Thunderstorm Wind, Redwood
- When
- July 12, 10:35 AM CST
- Where
- Redwood County, Belview
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.600, -95.330
Several trees and power lines were blown down in Belview.
During the morning of Friday, July 12th, a small complex of storms developed in South Dakota, and moved eastward into west central Minnesota before noon. The storms continued to march across southern Minnesota, almost in a straight line from near Redwood Falls, eastward into the southern part of the Twin Cities metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the morning of Friday, July 12th, a small complex of storms developed in South Dakota, and moved eastward into west central Minnesota before noon. The storms continued to march across southern Minnesota, almost in a straight line from near Redwood Falls, eastward into the southern part of the Twin Cities metro area. Several wind gusts of 50 to 55 mph occurred, and a wind gust of 59 mph was measured in Scott County. Sporadic trees were blown down also along the path, but the majority of the wind damage was minor. The Redwood Falls airport measured a wind gust of 55 mph at 1047 LST. There was also a measured wind gust of 52 mph at the Minneapolis/St. Paul airport at 1234 LST, and a measured wind gust of 50 mph near Elko/New Market at 1226 LST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 12, 4:59 AM CST, 5 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 559 AM CDT Fri Jul 12 2019 .SHORT TERM...(Today through Saturday) Issued at 428 AM CDT Fri Jul 12 2019 A cold front is pushing across northern Minnesota early this morning. Isolated thunderstorms have been firing along it periodically overnight. This trend is expected to continue today and this evening as the front sags southeast. The best forcing for ascent will remain northeast of the area and displaced from the greater instability south of the front. Convergence along the front isn't expected to be impressive either; therefore, coverage will remain 15-30 percent, highest expected across WI nearest to the best deep layer forcing. Surface dew points in the upper 60s to near 70 will be pooling along the front and contribute to 1500-2000 J/kg of CAPE. In addition, mid level westerlies in the 40-50 kt range will bring bulk shear values of 35-40 kt in the warm sector. The instability/shear parameter space suggests supercells (and line segments given the largely unidirectional flow) will be possible and capable of producing large hail and damaging winds. The isolated diurnal activity should wane after sunset, however a modest low level jet will develop with the terminus over southwest MN. This will likely generate additional cells along the stalled front across far southern MN into northern Iowa overnight into early Saturday. By late morning Saturday, the storms will shift southeast and the rest of the day will be dry. Thermal ridging along and south of the front should bring highs into the upper 80s today, with a 90 possible here and there. A slightly cooler air mass will push in Saturday, but light or calm winds Saturday should allow for a superadiabatic profile and we should reach the mid or upper 80s again. .LONG TERM...(Saturday night through Thursday) Issued at 428 AM CDT Fri Jul 12 2019 Not too much has changed with respect to the longer term forecast. A broad upper ridge over the central US will work into the area over the weekend, then flatten slightly through midweek (although we'll be well entrenched in the heat and humidity). A decent upper trough is forecast to dig into the northwest US by most of the guidance Friday into next weekend, which would help to re-amplify the upper ridge across our area, and perhaps result in us seeing our warmest temperatures of the year at the end of the week. However, spread in the guidance (and ensemble systems) increases quite a bit once we get beyond Wednesday, so stuck fairly close to the consensus forecast at this point. That being said, above normal temperatures are expected through the week, with periodic chances for showers and thunderstorms. It's still a bit tough to have much confidence in the timing and location of precipitation chances since much will depend upon weak shortwaves moving around the upper ridge (and resultant MCS activity). Given the instability that will be in place, some severe weather is certainly still possible over the course of the week, with shear looking best around midweek when the upper jet gets a bit closer to the area once again. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 559 AM CDT Fri Jul 12 2019 VFR conditions expected through the period. Isolated thunderstorms may develop along a cold front today, mainly across eastern MN into western WI. Additional storms could fire near and south of MKT overnight tonight. Otherwise, south winds will veer westerly this afternoon and then northerly overnight, becoming light and variable into Saturday. KMSP...Left any mention of TSRA out of the TAF due to the low coverage expected. Best chance would be east of MSP. /OUTLOOK FOR KMSP/ Sun...VFR. Slight chance of -TSRA. Winds SSW 10 kts. Mon...VFR. Slight chance of -TSRA. Winds SW 5-10 kts. Tue...VFR. Slight chance of -TSRA. Winds light and variable. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...BORGHOFF LONG TERM... AVIATION...BORGHOFF
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 310 AM CDT Fri Jul 12 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 131300- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 310 AM CDT Fri Jul 12 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight There is a chance of thunderstorms today into this evening, with a marginal risk of severe weather. Any thunderstorms that do develop will also have the potential to produce locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heat and humidity, along with periodic thunderstorm chances, will persist through Wednesday. A few severe thunderstorms are possible over that time period. Any storms that develop will also be capable of producing excessive rainfall. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated.
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1020 AM CDT Fri Jul 12 2019 MNZ064-121600- Yellow Medicine- 1020 AM CDT Fri Jul 12 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN YELLOW MEDICINE COUNTY... At 1019 AM CDT, a strong thunderstorm was located over Lake Cochrane Rec Area, or 10 miles east of Clear Lake, moving east at 40 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Canby, Porter, Burr and St. Leo. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in The Twin Cities. LAT...LON 4480 9645 4481 9595 4463 9600 4463 9645 TIME...MOT...LOC 1519Z 275DEG 34KT 4473 9646 CTG
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1051 AM CDT Fri Jul 12 2019
MNZ064-121630-
Yellow Medicine-
1051 AM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL YELLOW MEDICINE
COUNTY...
At 1050 AM CDT, a strong thunderstorm was located near Taunton, or 18
miles northwest of Marshall, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Hanley Falls, Porter, Spring Creek, Hazel Run, Granite Falls Airport,
Spellman Lake and St. Leo.
This includes U.S. Highway 59 between mile markers 87 and 96.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4478 9617 4478 9553 4454 9560 4455 9561
4462 9561 4463 9563 4463 9618
TIME...MOT...LOC 1550Z 275DEG 33KT 4466 9604
CTGSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Fri Jul 12 2019
MNZ064-065-073-121700-
Yellow Medicine-Renville-Redwood-
1124 AM CDT Fri Jul 12 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL REDWOOD...
SOUTHEASTERN YELLOW MEDICINE AND NORTHWESTERN RENVILLE COUNTIES...
At 1123 AM CDT, a strong thunderstorm was located over Wood Lake, or
19 miles northeast of Marshall, moving east at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Renville, Sacred Heart, Wood Lake, Hanley Falls, Hazel Run and
Granite Falls Airport.
This includes U.S. Highway 212 between mile markers 53 and 68.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.
LAT...LON 4479 9571 4480 9551 4479 9550 4478 9553
4477 9549 4480 9547 4482 9515 4463 9520
4463 9572
TIME...MOT...LOC 1623Z 273DEG 43KT 4468 9555
CTGThe Minneapolis radar (KMPX), 142 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
9 thunderstorm wind. Local standard time, as filed.
Several trees and power lines were blown down in Belview.
A 20 foot tall tree was snapped, and fell onto a minivan in Gaylord.
A large tree was snapped off on 80th Street, and Babcock Avenue, southeast of Glencoe.
A large tree blew down in Arlington.
A large tree was blown over, and fell onto an apartment building causing some structural damage in Norwood/Young America.
Numerous large tree branches, and trees up to one foot in diameter, were blown down around Belle Plaine.
A large tree branch broke off and landed on a vehicle. There was considerable damage to the car.
A measured wind gust from a local trained spotter.
A local measured wind gust of 58 mph from the Emergency Manager.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 826092, 826094, 826097, 826096, 826095, 826098, 833916, 826090, 826091.